Viagra, Cialis, Levitra Users Report Hearing Loss, Prompting New Warnings

Viagra, Levitra, and Cialis have been connected with more than two dozen instances of sudden hearing loss. Last week, those reports prompted the Food & Drug Administration (FDA) to announce that the labels on these erectile dysfunction drugs would bear new warnings about this potential side effect.

<"http://www.yourlawyer.com/topics/overview/viagra">Viagra, Levitra and Cialis are PDE5 Inhibitors that relax muscles and increase blood flow to certain parts of the body. Viagra, the most well-known of the PDE5 Inhibitors on the market, was approved in 1998 to treat male erectile dysfunction. Another PDE5 Inhibitor, Revatio, is used to treat pulmonary arterial hypertension and improve exercise capacity in men and women. In announcing the changes to the Viagra, Levitra and Cialis labels, the FDA also said that it was working with the maker of Revatio to update that drug’s labeling to also include warnings on sudden hearing loss.

The FDA’s decisions to change the labeling on Viagra, Levitra and Cialis comes seven months after an article in the April issue of the Journal of Laryngology & Otology published a case report on a 44-year-old man who experienced this sudden hearing loss after taking Viagra for 15 days. Since then, other such cases have been reported. So far, the FDA says it knows of sudden hearing loss occurring in 29 patients taking PDE5 Inhibitors. Many men who use Viagra, Levitra and Cialis are elderly, and gradual hearing loss is not uncommon in this group of patients. However, sudden hearing loss is highly unusual. As a result, the FDA asked the manufacturers of Viagra, Levitra and Cialis to update the drugs’ labeling to include warnings about this serious side effect.

The previous Viagra labeling did mention that deafness was a possible side effect of the drug, because a few cases were reported during its initial testing. But the new labeling on Viagra, Levitra and Cialis will include much more information. The new warning on sudden hearing loss will be included in both the “Precautions” and “Adverse Reactions” sections of the label. In the “Precautions” area, the label now advises physicians to warn patients that sudden hearing loss is a possible side effect of Viagra, Levitra and Cialis. It also says that patients should seek immediate medical attention if they experience a sudden loss or decrease in hearing or dizziness. In the “Adverse Reactions” section, the label now warns of “sudden decrease or loss of hearing”, whereas the previous label simply stated “deafness” as a possible side effect.

In the majority of the Viagra, Levitra and Cialis users who experienced this problem, the sudden hearing loss occurred within hours to two days of taking one of the drugs. In some of the cases, the sudden hearing loss was accompanied by tinnitus – ringing in the ears – and dizziness. All of the reports involved the loss of hearing in one ear, and in two thirds of the cases the hearing loss was permanent.

This is the second time that the Viagra, Levitra and Cialis labels were modified due to a serious side effect. In 2005, the labels were changed to include warnings about vision loss associated with the drugs. This sudden vision loss was attributed to NAION (non arteritic ischemic optic neuropathy), a condition where blood flow is blocked to the optic nerve.

This entry was posted in Health Concerns, Legal News. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.